[An increase in intracranial pressure following fentanyl]
Related Experiment Videos
1Abteilung für Anaesthesiologie, Städtische Krankenanstalten Köln-Merheim.
Insights
Fentanyl administration caused a dangerous increase in intracranial pressure and a drop in blood pressure in a sedated child with a head injury. This adverse reaction may be linked to histamine release, impacting cerebral perfusion.
Area of Science:
- Anesthesiology
- Pediatric Critical Care
- Pharmacology
Background:
- Severe head injuries often require sedation and mechanical ventilation.
- Fentanyl is a common opioid analgesic used for sedation in pediatric patients.
Observation:
- An 8-year-old boy with a head injury received intravenous fentanyl for sedation.
- Following fentanyl administration, a rapid and significant rise in intracranial pressure was observed.
Findings:
- Intracranial pressure increased markedly for approximately 10 minutes post-fentanyl.
- Concurrently, arterial blood pressure decreased, and heart rate increased, compromising cerebral perfusion pressure.
- The observed reaction suggests a potential fentanyl-induced histamine release leading to vasodilation.
Implications:
- This case highlights a rare but critical adverse reaction to fentanyl in pediatric head injury patients.
- Clinicians should be vigilant for this response, particularly when managing intracranial pressure.
- Understanding the mechanism, possibly histamine-mediated, is crucial for prompt management and preventing secondary brain injury.
Abstract:
We report an unusual fentanyl-induced reaction in an 8-year-old boy who had to be sedated and hyperventilated because of a severe head injury. Following the intravenous administration of a bolus of fentanyl, the intracranial pressure rose markedly for about 10 min. Simultaneously, the arterial blood pressure fell and heart rate increased, critically reducing the cerebral perfusion pressure temporarily. This reaction could be due to histamine-induced vasodilation.